Format

Send to

Choose Destination
Lancet Neurol. 2005 Nov;4(11):781-6.

Birth defects after prenatal exposure to antiepileptic drugs.

Author information

1
Clinical Pharmacology Unit, Department of Internal Medicine and Therapeutics, University of Pavia, and Laboratories for Diagnostics and Applied Biological Research, Institute of Neurology, IRCCS C Mondino Foundation, Pavia, Italy. perucca@unipv.it

Abstract

BACKGROUND:

Exposure to antiepileptic drugs (AEDs) in the first trimester of pregnancy has been associated with an increased risk of major congenital anomalies (MCAs) in offspring. Most of the studies, however, have been fraught with methodological shortcomings, and differences in ascertainment methods and classifications prevent meaningful data pooling. Individual studies lacked the statistical power to assess comparative risks associated with specific AEDs.

RECENT DEVELOPMENTS:

Several larger-scale studies, including collaborative multinational registries, have been set up to compare MCA risks associated with different treatments, including newer generation AEDs. Results have largely been consistent with the notion that monotherapy with the most commonly used AEDs is associated with an increase in risk of MCAs by two to three times, and that the magnitude of risk increases in offspring exposed to polytherapy. Available evidence does not suggest that epilepsy per se is associated with a major increase in the risk of MCAs. Almost all studies have suggested that exposure to valproic acid is associated with a greater incidence of MCAs than other AEDs. Valproic acid is also the only AED for which a dose-dependency has been confirmed in several studies: the increase in risk of MCAs, compared with other AEDs, is especially evident at doses above 800-1000 mg/day. Data from the North American registry have suggested that phenobarbital may also have a higher teratogenic risk compared with AEDs other than valproic acid, but evidence remains inconclusive. Information about effects on fetuses of newer generation AEDs other than lamotrigine and oxcarbazepine is scant. Although teratogenic effects of lamotrigine and oxcarbazepine have not been established with certainty, none of the investigations to date identified any statistically significant difference in rates of MCAs between infants exposed to lamotrigine or oxcarbazepine and infants exposed to carbamazepine. In the case of lamotrigine, moreover, a positive correlation between maternal dose and rates of MCAs has been identified. WHERE NEXT?: Collaborative pregnancy registries worldwide are at work to fill remaining gaps in knowledge. Issues to be addressed include the comparative risks associated with phenobarbital, with low-dose valproic acid, with newer generation AEDs, and with specific AED combinations; the influence of potential confounders; and the interaction of AED-associated risks with other risk factors, such as genetic profiles. Large scale studies may also clarify whether individual AEDs differ in their ability to cause specific anomalies. Finally, studies are urgently needed to investigate other potential adverse effects of AED exposure, with special reference to effects on postnatal intellectual development.

PMID:
16239185
DOI:
10.1016/S1474-4422(05)70224-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center